Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 17, 2012, 3:03 PM EST for 5 counties in Kentucky. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 17, 2012, 3:03 PM EST (20:03 UTC)
- Expired
- Jan 17, 2012, 3:45 PM EST
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 70 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 3:10 PM EST | TSTM WND DMG | 5 W Prestonsburg, KY | TREES DOWN THROUGHOUT THE COUNTY. PARTICULARLY ALONG HWY 114. |
| Jan 17, 3:10 PM EST | TSTM WND DMG | Dotson, KY | TREES DOWN THROUGHOUT THE COUNTY. SEVERAL TREES WERE BLOWN DOWN...INCLUDING SOME SNAPPED OR UPROOTED AS WELL AS POWERLINES WERE DOWNED ALONG HWY 114 AND IN ROUGH AND TOUGH BRANCH IN AND NEAR THE DOTSON COMMUNITY. A BILLBOARD WAS SEVERELY DAMAGED DUE TO THE WIN |
| Jan 17, 3:15 PM EST | TSTM WND DMG | 1 E Emma, KY | TREES DOWNED ALONG HWY 194. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 818 m²/s²
- 0-3 km storm-relative helicity
- 844 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673
WUUS53 KJKL 172003
SVRJKL
KYC071-115-153-159-195-172045-
/O.NEW.KJKL.SV.W.0008.120117T2003Z-120117T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EST TUE JAN 17 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN JOHNSON COUNTY IN NORTHEAST KENTUCKY...
CENTRAL MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
MARTIN COUNTY IN NORTHEAST KENTUCKY...
NORTH CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 345 PM EST
* AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BARNETTS CREEK TO CONLEY TO ROYALTON...AND MOVING
EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...PRESTONSBURG...INEZ...WITTENSVILLE...FITZ...NIPPA...
BLAIR...COLLISTA...THEALKA...BRAINARD...TUTOR KEY...BAKER...
BONANZA...HAGERHILL...THELMA...RIVER...WOODLAND ESTATES...DOTSON...
WEST VAN LEAR AND OFFUTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3763 8239 3765 8305 3776 8304 3788 8293
3789 8242 3785 8241 3783 8240 3777 8231
3774 8232 3772 8231
TIME...MOT...LOC 2004Z 267DEG 48KT 3786 8283 3776 8290
3768 8295
WIND...HAIL 70MPH <.50IN
$$
RAY3 follow-up statements
139
WWUS53 KJKL 172026
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EST TUE JAN 17 2012
KYC071-115-153-159-195-172045-
/O.CON.KJKL.SV.W.0008.000000T0000Z-120117T2045Z/
JOHNSON KY-MAGOFFIN KY-MARTIN KY-PIKE KY-FLOYD KY-
326 PM EST TUE JAN 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
FLOYD...NORTH CENTRAL PIKE...MARTIN...CENTRAL MAGOFFIN AND SOUTHERN
JOHNSON COUNTIES UNTIL 345 PM EST...
AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LAURA TO GULNARE TO BETSY LAYNE...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
LAURA...BEAUTY...JARAD...HODE...PILGRIM...PISO...OPPY...HATFIELD
STATION...VARNEY...WHITEPOST...RURAL...HEISEY...CONDER...WARFIELD
AND KERMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3763 8239 3765 8305 3776 8304 3788 8293
3789 8242 3785 8241 3783 8240 3777 8231
3774 8232 3772 8231
TIME...MOT...LOC 2027Z 267DEG 48KT 3775 8243 3765 8251
3757 8256
WIND...HAIL 60MPH <.50IN
$$
RAY813
WWUS53 KJKL 172030
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EST TUE JAN 17 2012
KYC071-115-153-172040-
/O.CAN.KJKL.SV.W.0008.000000T0000Z-120117T2045Z/
JOHNSON KY-MAGOFFIN KY-FLOYD KY-
330 PM EST TUE JAN 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLOYD...CENTRAL
MAGOFFIN AND SOUTHERN JOHNSON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3763 8239 3764 8260 3767 8261 3768 8257
3772 8264 3778 8266 3779 8267 3782 8264
3785 8267 3789 8261 3789 8242 3783 8240
3777 8232 3774 8232 3772 8231
TIME...MOT...LOC 2030Z 267DEG 48KT 3761 8237 3751 8245
3744 8251
$$
KYC159-195-172045-
/O.CON.KJKL.SV.W.0008.000000T0000Z-120117T2045Z/
MARTIN KY-PIKE KY-
330 PM EST TUE JAN 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
PIKE AND MARTIN COUNTIES UNTIL 345 PM EST...
AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM VARNEY TO COAL RUN TO GALVESTON...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
WHITEPOST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3763 8239 3764 8260 3767 8261 3768 8257
3772 8264 3778 8266 3779 8267 3782 8264
3785 8267 3789 8261 3789 8242 3783 8240
3777 8232 3774 8232 3772 8231
TIME...MOT...LOC 2030Z 267DEG 48KT 3761 8237 3751 8245
3744 8251
WIND...HAIL 60MPH <.50IN
$$
RAY682
WWUS53 KJKL 172040
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EST TUE JAN 17 2012
KYC159-195-172049-
/O.EXP.KJKL.SV.W.0008.000000T0000Z-120117T2045Z/
MARTIN KY-PIKE KY-
340 PM EST TUE JAN 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIKE AND MARTIN
COUNTIES WILL EXPIRE AT 345 PM EST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA.
LAT...LON 3763 8239 3764 8260 3767 8261 3768 8257
3772 8264 3778 8266 3779 8267 3782 8264
3785 8267 3789 8261 3789 8242 3783 8240
3777 8232 3774 8232 3772 8231
TIME...MOT...LOC 2039Z 267DEG 48KT 3748 8221 3738 8229
3732 8236
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 12:37 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 17, 12:37 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1237 PM EST TUE JAN 17 2012 .SHORT TERM.../THE REST OF TODAY/ CURRENT SYNOPTIC SET UP AS OF 15Z THIS MORNING HAS THE COLD FRONT STILL PLACE FROM A LINE FROM NORTHEAST IN SOUTHWEST ALONG THE OHIO RIVER AND INTO EXTREME SOUTHEASTERN MO. SOUTHWEST WIND GUSTS ACROSS THE AREA HAVE BEEN IN THE UPPER 30S WITH SUSTAINED IN THE 20S. THE LL JET IS STILL TRACKING THROUGH THE AREA AND MODEL SOUNDINGS SUGGEST THAT THE AREA COULD STILL SEE SOME LAKE WIND CRITERIA GUSTS SO ISSUED A LAKE WIND TILL 10PM. FROPA SEEMS TO BE AROUND 00Z AND WILL LIKELY GET A FEW GOOD GUSTS SO CANXING IT BY 10PM SEEMS LIKE A GOOD TIMING. WATER VAPOR SHOT SHOWS A GOOD BIT OF DRY AIR STREAMING NORTHEAST INTO THE AREA. BECAUSE OF THIS....SHOWER ACTIVITY IN THE WARM SECTOR HAS BEEN SPOTTY AT BEST SO WENT WITH AERIAL ON THE FORECAST WITH A LOW POP AREA THROUGH 18Z UNTIL THE THE MAIN AREA OF PRECIP JUST AHEAD OF THE FRONT TO THE NORTHWEST MOVES THROUGH. WILL HAVE TO KEEP AN EYE ON THE LINE OF STORMS TO THE NORTHWEST. CLOUD COVER LOOKS EXTENSIVE ENOUGH THAT NO BREAKS ARE POSSIBLE BUT THE WAA FORECASTED TODAY MAY LEAVE EAST KY ENVIRONMENT JUST SUSTAINABLE FOR THOSE STORMS TO MAINTAIN SOME STRENGTH WHILE MOVING THROUGH. SO ADJUSTED POPS FOR THIS...ISSUED THE NPW...AND THE ZONES ARE SENT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH WEDNESDAY/ EARLY THIS MORNING A RATHER ZONAL PATTERN WAS IN PLACE ACROSS THE CONUS WITH A BIT OF RIDGING EXTENDING FROM THE GULF OF MEXICO NORTH INTO THE SOUTHEASTERN STATES. A COUPLE OF EMBEDDED SHORTWAVES WERE MOVING EAST IN THE ZONAL FLOW...ONE WAS APPROACHING THE MID MS VALLEY AND OH VALLEY REGIONS WHILE ANOTHER MORE POTENT ONE WAS UPSTREAM MOVING FROM THE NORTHERN PLAINS INTO THE UPPER MS VALLEY REGION. AT THE SFC HIGH PRESSURE WAS CENTERED NEAR BERMUDA. MEANWHILE A PART SFC LOW WAS OVER QUEBEC WITH A FRONTAL ZONE EXTENDING SOUTH SOUTHWEST INTO THE CENTRAL GREAT LAKES TO SFC LOW PRESSURE OVER NORTHERN IL. THE FRONTAL ZONE THEN CONTINUED SOUTHEAST INTO THE NORTHERN PLAINS. A FEW SHOWERS AND SPRINKLES AND EVEN A COUPLE OF THUNDERSTORMS CONTINUE WORKING EAST NORTHEAST ACROSS SOUTH CENTRAL AND EASTERN KY EARLY THIS MORNING IN THE WARM SECTOR. TEMPERATURES WERE VERY MILD FOR MID JANUARY RANGING FROM THE UPPER 30S TO THE UPPER 40S ACROSS THE HEIGHT TERRAIN ABOVE 2000 FEET TO THE 50S ELSEWHERE. THESE READINGS ARE ON THE ORDER OF 10 OR MORE DEGREES F ABOVE NORMAL HIGHS FOR THIS TIME OF YEAR. CONVECTION REMAINED A BIT MORE ORGANIZED OVER IN SOUTH INTO WESTERN AND WEST CENTRAL TN IN ADVANCE OF AN APPROACHING SHORTWAVE WHILE CLOSER TO THE SFC LOW OVER NORTHERN IL AND THE COLD FRONT EXTENDING SOUTH ACROSS MS AND INTO THE PLAINS RATHER STRONG CONVECTION BY JANUARY STANDARDS HAS DEVELOPED OVERNIGHT. THE SFC LOW NOW OVER NORTHERN IL IS EXPECTED TO TRACK TO NEAR TORONTO ONTARIO BY EARLY THIS EVENING...TRACKING ACROSS THE ST LAWRENCE VALLEY TONIGHT AND REACH THE CANADIAN MARITIMES ON WED. THE MORE SOUTHERN SHORTWAVE IS EXPECTED TO CROSS THE AREA AROUND OR SHORTLY AFTER DAWN WITH THE STRONGER SHORTWAVE TRACKING INTO THE GREAT LAKES THIS AFTERNOON AND REACHING THE MARITIMES BY WED AFTERNOON. HOWEVER...THE COLD FRONT TRAILING SOUTH FROM THE SFC LOW IS EXPECTED TO ENTER THE COMMONWEALTH THIS MORNING AND CROSS EASTERN KY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME WARM ADVECTION IS EXPECTED IN ADVANCE OF THE FRONT...WITH TEMPERATURES POSSIBLY REACHING NEAR 60 DEGREES DURING THE AFTERNOON...BUT AT THE SAME TIME CLOUD COVER WILL REMAIN RATHER EXTENSIVE. UPSTREAM CONVECTION INCLUDING THUNDER NOW AND PROJECTED WEAK INSTABILITY TODAY...ESPECIALLY JUST IN ADVANCE OF THE FRONT ARGUE FOR AT LEAST ISOLATED THUNDER BEING MENTIONED TODAY. WINDS ALOFT ARE EXPECTED TO REMAIN STRONG TODAY AND IT IS CONCEIVABLE THAT THE STRONGEST THUNDERSTORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH. THE LATEST SPC DAY ONE OUTLOOK KEEPS THE REGION IN GENERAL THUNDER OUTLOOK FOR TODAY WITH A 5 PERCENT PROBABILITY FOR WIND GUSTS GREATER THAN OR EQUAL TO 50KT EXTENDING INTO LOCATIONS GENERALLY ALONG AND WEST OF THE I 75 CORRIDOR. ALTHOUGH WE HAVE CARRIED NEAR 100 PERCENT POPS FOR TODAY...CHANCES APPEAR BEST EARLY ON THROUGH ABOUT 15Z WITH THE SHORTWAVE PASSING BY. THERE COULD BE A LULL FROM LATE MORNING THROUGH EARLY AFTERNOON...THEN CONVECTION IN ADVANCE OF THE COLD FRONT SHOULD MOVE INTO THE REGION OR DEVELOP...EXITING THE REGION BY EARLY IN THE EVENING. GIVEN THE RATHER STRONG WIND FIELDS ALOFT WIND GUSTS TODAY COULD GUST AS HIGH AS 30 AND 35 MPH DURING THE DAY TODAY AND BRIEF GUST STRONGER THAN THAT IS POSSIBLE IN ANY STRONGER THUNDERSTORMS. WITH THIS IN MIND HAVE INCLUDED A GUSTY WIND ATTRIBUTE TO THE ISOLATED THUNDERSTORMS IN THE WX GRIDS AND PLAN TO INCLUDE THIS IN THE ZFP AND HWO. TONIGHT...COLDER AIR WILL MOVE IN BEHIND THE FRONT...BUT DEEPER MOISTURE WILL ALSO BE DEPARTING FROM THE REGION. MODEL GENERALLY HAVE SHALLOW MOISTURE REMAINING IN TEMPS BETWEEN -5C AND -12C WHICH SHOULD BE SUFFICIENT FOR A FEW FLURRIES OR LIGHT SNOW SHOWERS TO MIX IN BEHIND THE FRONT AS LOW LEVEL WINDS BECOME INCREASINGLY UPSLOPE. HOWEVER...DUE TO THE VERY LIMITED MOISTURE THIS SHOULD NOT AMOUNT TO MUCH WITH AT MOST A DUSTING FROM THIS ON THE RIDGES OF SOUTHEASTERN KY BY DAWN ON WED. THE SHALLOW LOW LEVEL MOISTURE WILL LINGER INTO WED SO REMAINING STRATOCU AND WEAK NW UPSLOPE FLOW SHOULD BE SUFFICIENT TO SQUEEZE OUT A FEW FLURRIES IN LOCATIONS GENERALLY EAST OF INTERSTATE 75. AS FOR TEMPS...MAX TEMPS TODAY SHOULD AVERAGE ABOUT 15 DEGREES F ABOVE NORMAL. COLD ADVECTION WILL LEAD TO MIN T CLOSER TO NORMAL FOR MID JANUARY BY DAWN ON WED. BEHIND THE FRONT ON WED...THE AIRMASS IS EXPECTED TO LEAD TO 8H TEMPS OF -8C TO -11C...WHICH SHOULD YIELD MAX T IN THE MID AND UPPER 30S ON AVERAGE...OR 5 TO 10 DEGREES BELOW NORMAL. .LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/ OVERALL...THE EXTENDED PART OF THE FORECAST WILL SEE ANOTHER LONG PERIOD OF SOMEWHAT MILD WEATHER. THIS IS SUPPORTED BY THE NAO TURNING BACK POSITIVE ONCE AGAIN. HOWEVER...WITH THAT SAID...MAY STILL BE ENOUGH COLD AIR AROUND EARLY IN THE PERIOD TO PERHAPS LEAD TO SOME MIXED PRECIPITATION ISSUES THURSDAY AND THURSDAY NIGHT. OTHERWISE...THE PRIMARY PRECIPITATION TYPE FROM FRIDAY ONWARD WILL BE RAIN AS THE MILD WEATHER STRENGTHENS OVER THE AREA. MODELS ARE ALL IN FAIRLY GOOD AGREEMENT INTO THE UPCOMING WEEKEND WITH A VERY PROGRESSIVE PATTERN SETTING UP (MUCH LIKE WE HAVE SEEN THIS WINTER). THIS WILL YIELD SEVERAL PERIODS OF UNSETTLED WEATHER INTO EARLY NEXT WEEK. AS FOR THE FORECAST ITSELF...INITIAL CONCERNS SURROUND THURSDAY AND THURSDAY NIGHT AS A FAST MOVING ALBERTA CLIPPER PUSHES EAST ACROSS THE GREAT LAKES...DRAGGING A WEAK WARM FRONT ACROSS THE AREA ON THURSDAY. AT THIS POINT...MOISTURE IS FAIRLY ELEVATED (ABOVE 10KFT)...BUT WOULD NOT BE SURPRISE TO SEE SOME FLURRIES OR SPRINKLES. DAYTIME HIGHS MAY BE TEMPERED BY ANY CLOUD COVER...AND THIS COULD SUPPORT FLURRIES THROUGHOUT THE DAY. BY THURSDAY NIGHT...THE CLIPPER SYSTEM WILL SEND A COLD FRONT SOUTH ACROSS THE AREA...PROVIDING A BETTER SHOT OF OMEGA AND PROVIDING A SLIGHTLY BETTER CHANCE FOR SOME RAIN OR SNOW SHOWERS. AT THIS POINT...THE PRECIPITATION SHOULD BE BRIEF AND QUICK HITTING...AND WITH TEMPERATURES HOLDING IN THE 30S THROUGH THE EVENING...NOT REALLY EXPECTING ANY SNOW ACCUMULATION PRESENTLY...BUT IT CANNOT BE RULED OUT YET. AS THE DEEPER MOISTURE PEELS OUT OVERNIGHT...SOME SHALLOW MOISTURE WILL REMAIN ACROSS THE EAST AND SOUTHEAST...WHICH MAY SUPPORT A PERIOD OF DRIZZLE. WITH LOWS EXPECTED TO DIP JUST UNDER FREEZING...THE POSSIBILITIES OF FREEZING DRIZZLE WOULD EXIST. THIS PERIOD OF DRIZZLE SHOULD END CLOSE TO DAYBREAK...SETTING UP A QUIET START TO FRIDAY...ALTHOUGH ANY FREEZING DRIZZLE OR SNOW SHOWERS THURSDAY NIGHT COULD LEAD TO A FEW SLICK SPOTS EARLY IN THE MORNING. BY FRIDAY AFTERNOON AND ESPECIALLY FRIDAY NIGHT...ISENTROPIC ASCENT WILL RAMP UP AS A SHORTWAVE PUSHES EAST ACROSS THE CENTRAL PLAINS. THIS WILL ALLOW MILD WEATHER TO FLOOD INTO THE OHIO RIVER VALLEY WITH ISENTROPIC ASCENT LEADING TO THE DEVELOPMENT OF RAIN...WHICH WILL LIKELY PERSIST INTO SATURDAY MORNING. A BIT MORE UNCERTAINTY PRESENTS ITSELF THROUGH THE REST OF THE WEEKEND AND INTO EARLY NEXT WEEK AS TO WHEN THE NEXT CHANCE OF RAIN MIGHT ARRIVE. THE 12Z ECMWF HAD ANOTHER SYSTEM ARRIVING ON MONDAY...BUT THE 00Z ECMWF HAS BACKED OFF THIS SYSTEM AND IS NOW DRY FOR THIS PERIOD. STILL WARRANTS A CHANCE FOR RAIN...BUT THIS PERIOD REMAINS VERY LOW CONFIDENCE. PRIOR TO ANY SYSTEM EARLY NEXT WEEK THE REST OF THE WEEKEND IS SHAPING UP DRY AND MILD. && .AVIATION.../18Z TO 18Z/...UPDATED A STRONG FRONTAL SYSTEM STRETCHING FROM NE TO SW IS APPROACHING FROM THE WEST. THIS FRONT HAS PRODUCED SEVERE THUNDERSTORMS AND TORNADOES IN CENTRAL KENTUCKY AND SOUTHERN INDIANA...SO ANY STORMS ENCOUNTERED SHOULD BE CONSIDERED POTENTIALLY VERY DANGEROUS. WINDS AT 5K FEET ARE AROUND 50 KTS. WHEN THE FRONT PASSES...IT WILL PROVIDE A SURFACE TO BE ABLE TO TRANSLATE SOME OF THE HIGHER MOMENTUM WINDS DOWN TO THE SURFACE. ATTM...CEILINGS ARE GENERALLY MVFR AT THE TAF STATIONS. THERE MAY BE SOME TEMPO IFR CIGS NEAR THE STRONGER THUNDERSTORMS...HOWEVER THE POTENTIAL FOR LLWS IN AND NEAR THE THUNDERSTORMS IS GOING TO BE THE BIGGEST HAZARD. THERE MAY BE SOME SHOWERS BEHIND THE FRONT FOR A FEW HOURS...HOWEVER EXPECTING MOSTLY MVFR WITH SOME TEMPO IFR ALSO POSSIBLE. THE FRONT SHOULD ENTER FLEMING COUNTY AROUND 18Z AND MOVE ACROSS EASTERN KENTUCKY BY AROUND 02Z. && .JKL WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...JP/SHALLENBERGER LONG TERM.... AVIATION...KAS
Hazardous weather outlook, Jan 17, 9:33 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 933 AM EST TUE JAN 17 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181745- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 933 AM EST TUE JAN 17 2012 ...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. GUSTY WINDS EXCEEDING 50 MPH ARE POSSIBLE IN THE STRONGEST STORMS...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THROUGH THIS EVENING...WIND GUSTS UP TO 35 MPH ARE POSSIBLE... THOUGH EXPOSED RIDGETOPS NEAR THE VA BORDER COULD EXPERIENCE GUSTS AS HIGH AS 40 MPH. ISOLATED TO SCATTERED SNOW SHOWERS ARE POSSIBLE LATE TONIGHT IN LOCATIONS SOUTH OF INTERSTATE 64 AND EAST OF INTERSTATE 75. NO SNOW ACCUMULATION IS EXPECTED FROM THIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SNOW SHOWERS ARE POSSIBLE EARLY ON WEDNESDAY MORNING NEAR THE VA BORDER. THERE IS A SLIGHT CHANCE OF SNOW SHOWERS LATE THURSDAY AFTERNOON AND THURSDAY EVENING. PATCHY FREEZING DRIZZLE IS POSSIBLE LATE THURSDAY NIGHT EAST OF A LINE FROM MOREHEAD...THROUGH JACKSON...TO MIDDLESBORO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/JJ
In the hours before
Local storm report, Jan 17, 2:25 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG MOUNT STERLING 38.06N 83.95W
01/17/2012 MONTGOMERY KY 911 CALL CENTER
WIDESPREAD POWER OUTAGES REPORTED THROUGH THE NORTHERN
PARTS OF THE COUNTY. POWERLINES DOWN IN DOWNTOWN MOUNT
STERLING.
&&
GREIFSpecial weather statement, Jan 17, 2:34 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 234 PM EST TUE JAN 17 2012 KYZ058-068-069-079-080-116-172000- ESTILL-PULASKI-ROCKCASTLE-LAUREL-JACKSON-CLAY- 234 PM EST TUE JAN 17 2012 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 300 PM EST TUESDAY AFTERNOON... WESTERN JACKSON... NORTHEASTERN PULASKI... ROCKCASTLE... EXTREME WEST CENTRAL CLAY... EXTREME SOUTH CENTRAL ESTILL AND NORTHERN LAUREL. AT 234 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED 6 MILES NORTHWEST OF WOODSTOCK...OR 15 MILES NORTH OF SOMERSET...MOVING EAST AT 70 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BROMO AROUND 240 PM EST...PINE HILL AROUND 245 PM EST...SINKS AROUND 250 PM EST... MIDDLEFORK AROUND 255 PM EST...DABOLT AROUND 300 PM EST... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RICHEY
Local storm report, Jan 17, 2:35 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 2 SSE FRENCHBURG 37.93N 83.61W
01/17/2012 MENIFEE KY 911 CALL CENTER
TREE DOWN ON POWERLINES IN THE TARR RIDGE AREA.
&&
GREIFLocal storm report, Jan 17, 2:43 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
243 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG STANTON 37.85N 83.86W
01/17/2012 POWELL KY 911 CALL CENTER
TREES BLOWN DOWN ON POWERLINES IN STANTON.
&&
GREIFLocal storm report, Jan 17, 2:57 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
257 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 SW BEATTYVILLE 37.55N 83.75W
01/17/2012 LEE KY 911 CALL CENTER
TREE BLOWN DOWN ON TINCHER HILL ROAD.
&&
GREIFLocal storm report, Jan 17, 2:58 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG JACKSON 37.56N 83.38W
01/17/2012 BREATHITT KY EMERGENCY MNGR
A COUPLE OF TREES DOWN ON HIGHLAND AVENUE.
&&
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 9:34 AM EST | Lake Wind Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 11 hr |
| Jan 17, 12:59 PM EST | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Powell, Rowan and 1 more | 33 min |
| Jan 17, 1:36 PM EST | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Montgomery, Morgan, Owsley and 2 more | 39 min |
| Jan 17, 1:45 PM EST | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Morgan | 30 min |
| Jan 17, 1:53 PM EST | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley, Powell, Rockcastle and 1 more | 37 min |
| Jan 17, 2:22 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Morgan, Wolfe | 23 min |
| Jan 17, 2:27 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Lee, Owsley | 33 min |
| Jan 17, 2:46 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Lee, Magoffin, Owsley | 29 min |
| Jan 17, 3:10 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Magoffin, Pike | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.